Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 122, NWS Birmingham, AL

September 25, 2005Pickens County, Alabama

NWS Birmingham, AL issued this tornado warning at Sep 25, 2005, 12:29 PM CDT for Pickens County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2005, 12:29 PM CDT (17:29 UTC)
Expired
Sep 25, 2005, 1:00 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 11:05 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 251730
TORBMX
ALC107-251800-
/O.NEW.KBMX.TO.W.0122.050925T1729Z-050925T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1229 PM CDT SUN SEP 25 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 100 PM CDT

* AT 1229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES WEST OF
  CARROLLTON...OR ABOUT 14 MILES NORTHWEST OF ALICEVILLE...MOVING    
  NORTHEAST AT 40 MPH. ANOTHER DEVELOPING TORNADO WAS LOCATED NEAR   
  GORDO.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ETHELSVILLE BY 1235 PM CDT
  GORDO BY 1235 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3331 8830 3316 8784 3352 8784 3354 8827

$$
1 follow-up statement
000 
WWUS54 KBMX 251741
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT SUN SEP 25 2005

ALC107-251800-
/O.CON.KBMX.TO.W.0122.000000T0000Z-050925T1800Z/
PICKENS AL-
1240 PM CDT SUN SEP 25 2005

...A TORNADO WARNING CONTINUES UNTIL 100 PM CDT FOR NORTHERN PICKENS
COUNTY...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR GORDO...OR ABOUT
10 MILES WEST OF LAKE LURLEEN STATE PARK...MOVING NORTHEAST AT 45 
MPH. ALSO...A TORNADO WAS INDICATED JUST SOUTHWEST OF ETHLESVILLE...
ALSO MOVING NORTHEAST AT 45 MPH.   

THE TORNADO WILL BE NEAR...
7 MILES SOUTHEAST OF PALMETTO BY 1242 PM CDT
5 MILES WEST OF LUBBUB BY 1242 PM CDT
5 MILES SOUTHEAST OF HARPERS MILL BY 1245 PM CDT
5 MILES EAST OF FOREST BY 1245 PM CDT

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
CENTRAL ALABAMA. 

LAT...LON 3331 8830 3316 8784 3352 8784 3354 8827

$$
JBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Sep 25, 3:11 AM CDT, 9 hours 18 minutes earlier.

Area forecast discussion, Sep 25, 3:11 AM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 AM CDT SUN SEP 25 2005

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
GFS HAS PROVEN TO BE THE MODEL OF CHOICE ONCE AGAIN WITH ITS
HANDLING OF TROPICAL SYSTEMS. EVEN THOUGH PRECIP FIELDS HAVE BEEN
OVERDONE IN EASTERN ALABAMA...ITS HANDS DOWN MUCH BETTER THAN THE
VIRTUALLY DRY ETA. TEMPERATURES ARE ANOTHER STORY...NONE OF THE
GUIDANCE EVEN HINTED AT HIGHS IN THE 90S YESTERDAY. FEEL READINGS
WILL BE MUCH COOLER TODAY DUE TO INCREASED PRECIP...BUT STILL
STAYED ON THE WARM SIDE OF GUIDANCE.

SOME LOCATIONS IN NORTHERN AND WESTERN ALABAMA COULD SEE ISOLATED
TORNADOES...BUT STILL FEEL THE THREAT IS MINIMAL. FORECAST
SOUNDINGS INDICATE AROUND 30 DEGREES OF DIRECTIONAL SHEER...AND
ONLY AROUND 10 KNOTS OF EFFECTIVE SPEED SHEER. HEAVY RAIN WILL
LIKELY POST THE GREATER THREAT. TRAINING OF CELLS COULD RESULT IN
UPWARDS OF TWO INCHES LOCALLY.

THE REMNANTS OF RITA WILL BE PICKED UP BY THE WESTERLYS AS A
SHORTWAVE MOVES ACROSS THE ROCKIES. IT SHOULD BE EVOLVING INTO A
EXTRA TROPICAL SYSTEM BY THE TIME IT TRAVERSES CENTRAL ALABAMA.
RAIN IS EXPECTED TO CONTINUE THROUGH MONDAY. A COLD FRONT WILL
MOVE THROUGH MONDAY NIGHT OR EARLY TUESDAY FOLLOWED BY HIGH
PRESSURE BUILDING IN FROM THE WEST. SUBSIDENCE SHOULD PREVAIL ON
TUESDAY AND WEDNESDAY RESULTING IN PRETTY TYPICAL FILL LIKE
CONDITIONS IN CENTRAL ALABAMA.

.LONG TERM...(THURSDAY THROUGH SATURDAY)...SURFACE HIGH PRESSURE
BUILDS INTO AND ACROSS THE AREA THURSDAY AND FRIDAY..THEN SHIFTS
EAST OF THE AREA ON SATURDAY.  NORTHERLY LOW LEVEL FLOW WILL ALLOW
COOLER AND DRIER AIR TO OVERSPREAD THE AREA.  LOOKS LIKE NEW
GUIDANCE MAY BE A LITTLE TOO COOL AND WILL TREND CLOSER TO NEAR
NORMAL LEVELS.  EXPECT HIGH TEMPERATURES IN THE 80 TO 85 DEGREE
RANGE AND OVERNIGHT LOWS MAINLY UPPER 50S TO LOWER 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     84  72  82  65 /  40  50  60  20
ANNISTON    85  72  82  67 /  40  50  60  20
BIRMINGHAM  84  73  84  66 /  70  70  60  10
TUSCALOOSA  84  74  85  66 /  90  80  50  10
CALERA      84  72  85  66 /  70  70  60  20
AUBURN      85  71  84  69 /  30  40  60  30
MONTGOMERY  88  73  85  69 /  60  60  60  20
TROY        86  72  85  70 /  60  60  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

12/SIRMON
Hazardous weather outlook, Sep 25, 11:00 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 AM CDT SUN SEP 25 2005

ALZ011>015-017>050-261040-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1100 AM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...RISK OF DAMAGING WINDS...INCLUDING TORNADOES...POSSIBLE FOR
ENTIRE REGION THROUGH 9 PM TONIGHT...

.DAY ONE...(TODAY AND TONIGHT).

THUNDERSTORMS WILL BE ON THE INCREASE ACROSS THE ENTIRE REGION
THROUGH SUNSET...WITH THE THREAT OF TORNADOES AND HEAVY RAIN.  THE
TORNADO THREAT SHOULD DIMINISH AFTER 9 PM. IN ADDITION...VERY HEAVY
RAIN AND WIND GUSTS UP TO 40 MPH IN NON-TORNADIC SHOWERS WILL ALSO
OCCUR.

LINES OF THUNDERSTORMS IN EASTERN MISSISSIPPI WILL REACH THE ALABAMA
BORDER BY NOON...AND CONTINUE TO MOVE EASTWARD ACROSS THE STATE
DURING THE AFTERNOON.  IN ADDITION...SEVERE THUNDERSTORMS WILL ALSO
DEVELOP AHEAD OF THE LINES OF THUNDERSTORMS.

THESE THUNDERSTORMS WILL LIKELY ROTATE DUE TO THE STRONG WINDSHEAR
ALOFT FROM THE REMNANTS OF HURRICANE RITA. NOT ALL STORMS WILL
PRODUCE TORNADOES...BUT THERE WILL LIKELY BE NUMEROUS REPORTS OF
ROTATION AND FUNNEL CLOUDS.

FINALLY...THESE THUNDERSTORMS ARE EMBEDDED IN AREAS OF LOW
CLOUDS..AND WILL LIKELY BE MOVING QUICKLY TO THE NORTHEAST AT 40 MPH
OR GREATER.  THUS...ANY TORNADOES THAT DEVELOP WILL LIKELY BE
DIFFICULT TO SEE WITH YOUR EYES...AND YOU SHOULD IMMEDIATELY TAKE
COVER IF WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS THE
REMAINDER OF THE UPPER SUPPORT ASSOCIATED WITH RITA...MOVES
ACROSS THE AREA.  HOWEVER...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUIRED THIS AFTERNOON.  SPOTTERS ALONG THE ALABAMA BORDER
SHOULD BE IN PLACE BY NOON...NEAR THE INTERSTATE 65 CORRIDOR BY 130
PM...AND FOR AREAS EAST OF INTERSTATE 65 AFTER 2 PM.

STEFKOVICH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 12:05 PM CDTTornado WarningBMXPickens25 min
Sep 25, 12:16 PM CDTTornado WarningBMXLamar44 min
Sep 25, 12:48 PM CDTTornado WarningBMXTuscaloosa27 min
Sep 25, 12:48 PM CDTTornado WarningBMXFayette42 min
Sep 25, 1:00 PM CDTTornado WarningBMXPickens45 min
Sep 25, 1:01 PM CDTTornado WarningBMXLamar14 min
Sep 25, 1:03 PM CDTTornado WarningBMXLamar27 min
Sep 25, 1:07 PM CDTTornado WarningBMXMarion38 min
Sep 25, 1:47 PM CDTTornado WarningBMXPickens28 min
Sep 25, 2:05 PM CDTTornado WarningBMXFayette40 min
Sep 25, 2:09 PM CDTTornado WarningBMXPickens51 min
Sep 25, 2:15 PM CDTTornado WarningBMXLamar15 min
Sep 25, 2:31 PM CDTTornado WarningBMXWalker44 min
Sep 25, 2:38 PM CDTTornado WarningBMXMarion52 min
Sep 25, 2:41 PM CDTTornado WarningBMXFayette49 min
Sep 25, 2:43 PM CDTTornado WarningBMXTuscaloosa62 min
Sep 25, 3:00 PM CDTTornado WarningBMXWinston45 min
Sep 25, 3:14 PM CDTTornado WarningBMXPickens31 min
Sep 25, 3:17 PM CDTTornado WarningBMXWalker28 min
Sep 25, 3:27 PM CDTTornado WarningBMXFayette, Walker33 min
Sep 25, 3:45 PM CDTTornado WarningBMXTuscaloosa60 min
Sep 25, 3:50 PM CDTTornado WarningBMXWinston25 min
Sep 25, 3:54 PM CDTTornado WarningBMXGreene6 min
Sep 25, 4:00 PM CDTTornado WarningBMXWalker15 min
Sep 25, 4:35 PM CDTTornado WarningBMXPickens55 min
Sep 25, 4:44 PM CDTTornado WarningBMXTuscaloosa20 min
Sep 25, 4:51 PM CDTTornado WarningBMXFayette, Walker15 min
Sep 25, 5:25 PM CDTTornado WarningBMXTuscaloosa65 min
Sep 25, 5:35 PM CDTTornado WarningBMXPickens10 min
Sep 25, 5:37 PM CDTTornado WarningBMXGreene23 min
Sep 25, 6:02 PM CDTTornado WarningBMXGreene28 min
Sep 25, 6:24 PM CDTTornado WarningBMXLamar31 min
Sep 25, 6:28 PM CDTTornado WarningBMXTuscaloosa47 min

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.